Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 129, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2009, 6:54 PM EDT for 4 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2009, 6:54 PM EDT (22:54 UTC)
- Expired
- Jun 11, 2009, 7:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:25 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 11, 6:25 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 625 PM EDT THU JUN 11 2009 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS...COUPLED WITH A SERIES OF UPPER LEVEL DISTURBANCES...WILL CAUSE GOOD CHANCES OF SHOWERS AND STORMS TO CONTINUE IN THE FORECAST THROUGH FRIDAY. A WEAK COLD FRONT WILL PUSH SOUTH INTO THE REGION FRIDAY AND FRIDAY NIGHT... LIKELY STALLING NEAR THE SOUTH CAROLINA BORDER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 625 PM THURSDAY... MCV WAS PUSHING NE OVER SW VIRGINIA WITH TWO CONVECTIVE LINES PUSHING EAST THROUGH WESTERN NC INTO CENTRAL SC. GSP RECORDED AT WIND GUST TO 76 MPH ONE OF THE LINES EARLIER. ANOTHER SEVERE THUNDERSTORM WATCH WILL BE ISSUED EAST OF THE CURRENT ONE. THIS WILL COVER THE REST OF OUR REGION THROUGH 1200 AM. THE STRONGEST INSTABILITY CONTINUED FROM RALEIGH AND ROCKY MOUNT SOUTHWARD AS OF 625 PM. THUS... ISOLATED SEVERE STORMS COULD GENERATE OUT AHEAD OF THE CONVECTIVE LINES APPROACHING FROM THE WEST. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... AS OF 250 PM THURSDAY... ALTHOUGH THE COLD FRONT IS FORECAST BY BOTH THE GFS AND THE NAM TO MAKE PROGRESS SOUTH...INSTABILITY PARTICULARLY ON THE NAM IS HAMPERED BY MID-LEVEL WARMING BETWEEN 500MB AND 600MB ON BUFR SOUNDINGS. THIS REDUCES OVERALL INSTABILITY AND CAPE ON THAT MODEL VERSUS THE GFS...WHICH CONTINUES TO BE MORE ROBUST WITH INSTABILITY...FORECASTING LIFTED INDICES TO -5C AND MLCAPE EAST OF U.S. 1 TO 2500J/KG. THE NAM ALSO FORECASTS DEEPER WESTERLY MID- LEVEL WINDS...AND THE GFS FORECASTS SIMILAR WINDS ALBEIT A TRIFLE MORE SOUTHWEST OVERALL. IN ADDITION...THE NAM FORECASTS MEAGER QPF... BUT CANNOT DISCOUNT THE PROXIMITY OF THE FRONT AND A LINGERING SURFACE TROUGH. TAKING THE CONSENSUS APPROACH...EXPECTING MORE ISOLATED-TO-SCATTERED THUNDERSTORMS WITH THE BETTER COVERAGE NEAR AND EAST OF U.S. 1 WHERE THERE IS HIGHER INSTABILITY AND SLIGHTLY GREATER SURFACE CONVERGENCE. PROVIDED ALL OVERNIGHT COMPLEXES ARE TO THE NORTH AND EAST...THICKNESSES SUPPORT MOS GUIDANCE HIGHS AROUND 90. FRIDAY NIGHT...FRONT CONTINUES TO MOVE SLOWLY SOUTH. BUFR SOUNDINGS INCREASE STABILITY DIURNALLY AND PROVIDE FOR INCREASING UPPER-LEVEL DIVERGENCE. WILL DIMINISH ANY CHANCES FOR SHOWERS AND THUNDERSTORMS GRADUALLY NORTHWEST TO SOUTHEAST...MAINTAINING SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT HOURS IN THE SOUTHERN TIER OR TWO OF COUNTIES WHERE BOTH THE NAM AND GFS CONTINUE SOMEWHAT DEEPER MOISTURE ON THETA-E SURFACES. WHILE THERE COULD BE PATCHY FOG LATE IF SKIES CAN CLEAR IN VICINITY OF THE FRONT WHERE DEW POINTS WILL BE GREATEST... ESPECIALLY SOUTH AND EAST...WILL HOLD OFF ON THE MENTION FOR NOW. OVERNIGHT LOWS SHOULD BE IN THE MID 60S TO AROUND 70. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 250 PM THURSDAY... THROUGH TUESDAY... A WEAK FRONT SAGGING SOUTH WILL BE LINGERING SOMEWHERE ALONG THE SOUTHERN TIER OF THE STATE THROUGH THE WEEKEND. IN THE MEANTIME... THE UPPER FLOW WILL REMAIN PREDOMINANTLY FROM THE WEST. WITH NO SIGNIFICANT AIRMASS CHANGE...HIGHS WILL BE CLIMBING WELL INTO THE 80S EACH DAY. THUS...CONVECTION IS EXPECTED TO BE MAINLY SCATTERED AND LARGELY DIURNALLY DRIVEN WITH THE SURFACE FRONT PROVIDING A MEASURE OF LOW LEVEL LIFT TO ENHANCE COVERAGE IN THE SOUTH. THE SMALLER SCALE PERTURBATIONS FROM UPSTREAM SHORTWAVES OR MCS REMNANTS WHICH WILL DOUBTLESS BE SWEPT ALONG IN THE UPPER WESTERLY FLOW ARE NOT GOING TO BE CAPTURED OR INITIATED IN THE EXTENDED FORECAST RANGE...THUS ADDING AN ADDITIONAL MEASURE OF UNCERTAINTY TO DAILY COVERAGE. WILL CONTINUE ONGOING POPS IN THE 30-40 PERCENT RANGE DURING THE AFTERNOONS WITH LESSER CHANCES OVERNIGHT. TUESDAY THROUGH THURSDAY... MID-UPPER FLOW BECOMES NORTHWEST AS UPPER RIDGING BUILDS NORTH INTO THE UPPER MIDWEST...WHICH IN TURN NUDGES THE SURFACE FRONT SOUTH OF THE AREA ON TUESDAY. THIS WILL RESULT IN SLIGHTLY COOLER AND MAINLY DRY WEATHER FOR TUE AND WED...WITH SEASONABLE HIGHS AROUND 85. WILL CONTINUE THE DRY TREND INTO THURSDAY AS HIGH PRESSURE OFFSHORE IS FORECAST TO LINGER ACROSS THE AREA. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 155 PM THURSDAY... VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE REST OF THE AFTERNOON AND OVERNIGHT HOURS...OUTSIDE OF AREAS OF SHOWERS AND THUNDERSTORMS THAT MAY OCCUR AS A CONVECTIVE SYSTEM MOVES ALONG THE NORTH CAROLINA/VIRGINIA BORDER...AND ALONG AND AHEAD OF A STRONG UPPER-LEVEL DISTURBANCE MOVING EAST FROM TENNESSEE. IF THE MCV CONTINUES WITH ITS PRESENT STRENGTH MOVING ACROSS CENTRAL NORTH CAROLINA OVERNIGHT...THERE COULD BE A PERIOD OF GUSTY SURFACE WINDS MAINLY FROM THE SOUTH. 925MB WINDS INCREASE TO AROUND 25KT ESPECIALLY TOWARD KFAY AND KRWI LATE TONIGHT...AND WHILE THE WINDS DO NOT APPEAR TO RISE TO LLWS CRITERIA...IN THE CONTINUING MOISTURE AND WITH A BETTER INVERSION THERE ON BUFR SOUNDINGS...AREAS OF LOW CLOUDS ARE LIKELY WITH LESSER CHANCES OF THIS TO THE WEST. MIXING DURING THE MORNING SHOULD ALLOW FOR ANY LOW CLOUDS TO LIFT WITH A SOUTHWEST-TO-WEST SURFACE FLOW DEVELOPING AHEAD OF A COLD FRONT MOVING SOUTH TOWARD THE STATE. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON WITH THE BETTER CHANCE EAST AND SOUTHEAST OF THE TRIAD WHERE THE INSTABILITY IS GREATER. DEEPER WESTERLY FLOW MAY RESULT IN MORE ISOLATED-TO-SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS. FRONT MOVES THROUGH MAINLY FRIDAY NIGHT...LINGERING ALONG THE SOUTH CAROLINA BORDER WHILE WEAKENING. WEAK SURFACE WAVES ALONG THE FRONT WITH MOISTURE REMAINING SHOULD CONTINUE TO PROVIDE FOR MAINLY DIURNAL CHANCES FOR SHOWERS AND THUNDERSTORMS...AND THE POTENTIAL FOR LATE NIGHT AND EARLY MORNING IFR CONDITIONS. FARTHER OUT IN TIME...IT IS POSSIBLE BY TUESDAY A RIDGE BUILDING INTO CENTRAL NORTH CAROLINA BEHIND ANOTHER FRONT USHERS IN MORE STABLE AND DRIER AIR. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF/PWB NEAR TERM...DJF/PWB SHORT TERM...DJF LONG TERM...MLM AVIATION...DJF
Hazardous weather outlook, Jun 11, 6:31 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT THU JUN 11 2009 NCZ007>011-024>028-040>043-076>078-085-086-088-089-122245- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND- HOKE-CUMBERLAND-SAMPSON- 631 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL SETTLE INTO CENTRAL NORTH CAROLINA FRIDAY AFTERNOON AND EVENING...DISSIPATING OVER SOUTHERN AND EASTERN NORTH CAROLINA ON SATURDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE...ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT BOTH AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1200 AM. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. NCZ021>023-038-039-073>075-083-084-122245- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE- ANSON-RICHMOND- 631 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL SETTLE INTO CENTRAL NORTH CAROLINA FRIDAY AFTERNOON AND EVENING...DISSIPATING OVER SOUTHERN AND EASTERN NORTH CAROLINA ON SATURDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE...ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT BOTH AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MID EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. BADGETT
In the hours before
Special weather statement, Jun 11, 2:09 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 209 PM EDT THU JUN 11 2009 NCZ007-008-111945- GRANVILLE-PERSON- 209 PM EDT THU JUN 11 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON COUNTIES THROUGH 345 PM EDT... AT 209 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES WEST OF CONCORD...OR ABOUT OVER YANCEYVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CONCORD...ROXBORO...BETHEL HILL...OAK HILL...STOVALL. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BLAES
Special weather statement, Jun 11, 2:41 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 241 PM EDT THU JUN 11 2009 NCZ007-008-112015- GRANVILLE-PERSON- 241 PM EDT THU JUN 11 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON COUNTIES THROUGH 400 PM EDT... AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST WEST OF ROXBORO AND BUSHY FORK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL MOVE ROXBORO...BETHEL HILL...OAK HILL...STOVALL THROUGH 400 PM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BLAES
Special weather statement, Jun 11, 4:43 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT THU JUN 11 2009 NCZ010-011-026-027-112145- FRANKLIN-HALIFAX-NASH-WARREN- 443 PM EDT THU JUN 11 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN WARREN... HALIFAX...NORTHERN NASH COUNTIES THROUGH 545 PM EDT... AT 438 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM WARRENTON SOUTH ACROSS ARCOLA TO AROUND CENTERVILLE. THIS LINE WAS MOVING EAST AT 35 MPH. SOME LOCATIONS WHICH WILL BE AFFECTED BY AROUND 500 PM INCLUDE AIRLIE...AVENTON AND GLENVIEW. STORMS WILL REACH ENFIELD AND ROANOKE RAPIDS AROUND 515 PM...AND HALIFAX BY 530 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 13
Special weather statement, Jun 11, 4:52 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 452 PM EDT THU JUN 11 2009 NCZ021-022-038-039-112200- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO 452 PM EDT THU JUN 11 2009 ...STRONG THUNDERSTORMS WILL ARRIVE IN THE TRIAD REGION BY 600 PM... AT 445 PM EDT...STRONG TO SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG THE INTERSTATE 77 CORRIDOR...IN VICINITY OF STATESVILLE AND SALISBURY. THESE STORMS ARE EXPECTED TO MOVE EAST NORTHEAST TOWARD THE TRIAD...ARRIVING AT THE LEXINGTON AND WINSTON SALEM AREAS BY 600 PM THIS AFTERNOON. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR THE TRIAD AREA IF THESE STORMS CONTINUE TO INTENSIFY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR THE TRIAD AND WESTERN PIEDMONT. VINCENT
Special weather statement, Jun 11, 6:51 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 651 PM EDT THU JUN 11 2009 NCZ040-076-112315- CHATHAM-LEE- 651 PM EDT THU JUN 11 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CHATHAM AND LEE COUNTIES THROUGH 715 PM EDT... AT 651 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF GUM SPRINGS...OR ABOUT 9 MILES WEST OF SANFORD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TRAMWAY...GUM SPRINGS...CUMNOCK...AND...SANFORD. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VINCENT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| Jun 11, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 56 min |
| Jun 11, 7:18 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 57 min |
| Jun 11, 7:59 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.